Georgia, 2019Damaging Wind in Georgia, May 31, 2019
May 31, 2019 · NWS CHS · 1 event in 1 county or zone
Isolated thunderstorms developed in the afternoon hours along the sea breeze and ahead of a cold front. A couple of thunderstorms became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in the afternoon hours along the sea breeze and ahead of a cold front. A couple of thunderstorms became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 31, 12:33 PM EST, 6 minutes earlier.
Area forecast discussion, May 31, 12:33 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
133 PM EDT Fri May 31 2019
.SYNOPSIS...
A cold front will approach the area today then cross the region
tonight. A trough of low pressure will persist over the weekend
until another cold front pushes through Sunday night or Monday.
High pressure will then build north of the region through the
middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A more progressive upper flow exists today now that the upper
ridge has been suppressed to the northern Gulf of Mexico. Above
the surface the flow is primarily westerly. A shortwave is
expected to brush the area late this afternoon into the evening.
Ahead of the shortwave, weak NVA will be present. This may limit
convective development until late afternoon when the upper
vorticity energy approaches. However, southwest flow at the
surface will allow another good sea breeze to develop early this
afternoon, likely pushing inland by mid-afternoon. Isolated to
scattered showers and tstms will be possible along the sea
breeze though total coverage should be limited.
12Z RAOB modified for afternoon temp/dewpt gives 1250 J/kg
SBCAPE and -5C LI, though more interestingly the DCAPE is 1400
J/kg. Though we cannot rule out an isolated damaging wind event
with afternoon convection, the best chance for severe weather
will be closer to the evening when the shortwave arrives.
This evening and tonight: The chance for some organization to
convection will begin in the evening hours as the shortwave
moves into the central Carolinas and mid-level increases into
the 40-50 knot range. Environmental shear is progged to increase
into the 35- 40 knot range in the early evening as a result.
The amount of instability available is difficult to pinpoint
during this time thanks to the earlier isolated to scattered
convection that is expected to develop. However, given that we
have seen temperatures around 100 degrees for the last 6-7 days
with virtually no convection, we should have an energetic
untapped environment available. The main question revolves
around what upstream convection will look like in the early
evening. The best dynamics will certainly be displaced to the
north in the path of the main shortwave, and it is unclear how
convection will evolve on the tail end of the trough. It is this
uncertainty that makes it difficult to go with rain chances any
higher than the 40 percent range, and also why it makes sense
that the Storm Prediction Center has left our South Carolina
zones in the Marginal Risk day 1 outlook area. Certainly the
potential exists for developing multi-cell clusters capable of
producing damaging wind gusts. While is also possible in the
stronger storms, wind will remain the biggest potential threat.
Also, the best chance for strong to severe storms will be across
southeast South Carolina with a lesser threat the further
southwest you go into southeast Georgia. Convection should push
off the coast in the late evening hours a dry forecast will
prevail inland for the latter part of the tonight period. Expect
lows in the low 70s for most areas, though some upper 60s will
be possible well inland.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
This weekend: In the wake of a departing low pressure area off
of the Mid Atlantic coast, warm and dry weather appears likely
both Saturday and Sunday across the region. Northwest flow aloft
will dominate while a weak surface trough lingers along coastal
SC and GA. The only hint for potential spotty convection
remains late Sunday along the northern SC zones near a pinned
sea breeze. Temps will remain above climo with warmer temps on
Sunday with mid 90s common.
A cold front will move into the region Sunday night or early
Monday, losing definition over south GA on Monday as it is
forecast to stall. The models continue to indicate conditions
unfavorable for convective rains with low levels generally
mixing out and the sea breeze close to the coast with deep
layered instability off the coast. Hot weather will linger over
southeast GA with highs at least in the mid 90s with upper 80s
to lower 90s across SC zones.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Surface high pressure north of the area early next week is
forecast to move offshore by mid week. Northwest flow aloft will
prevail with a gradual addition of low level return flow and
weak mid level disturbances. This pattern should result in at a
slight uptick in diurnal convection over southeast GA on Tuesday
and the entire region from mid week on. Temperatures should run
above climo values by mid week with lower to mid 90s common.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
An early burst of convection moved quickly through KSAV terminal
this afternoon. Large-scale subsidence should limit further
convective potential this afternoon. At KCHS, the sea breeze
should soon develop, potentially spurring a few vicinity
showers. Later this afternoon into early this evening continue
to look like the best window for thunderstorms as an upper
disturbance moves through. Gusty winds and reduced visibility
will be the main concerns. Once the storms and the associated
front move offshore in the late evening hours, VFR will prevail.
Extended Aviation Outlook: VFR will prevail.
&&
.MARINE...
Today: A weak front will approach from the west with the
subtropical high to the east. The gradient will tighten a bit
and south to southwest winds in the 15-20 knot range will be
common. There is potential for gusts to 25 knots in the
Charleston County waters and the outer Georgia waters, but
conditions appear too marginal for a Small Craft Advisory. In
Charleston Harbor, locally enhanced winds are expected in and
around the harbor especially with the afternoon sea breeze.
Similar to Thursday, gusts to 25 knots should be frequent enough
to warrant a Small Craft Advisory and we have issued one from
16z-00z. Seas should average 2 to 4 feet, highest around 20 nm
and beyond.
This evening and tonight: Southwest winds will gradually turn
westerly and then northwesterly late as the front slips
offshore. Speeds should top out in the 15-20 knot range, mainly
in the first part of the period through midnight. Thunderstorms
along and ahead of the front could impact the waters this
evening through the early morning hours, producing strong wind
gusts and frequent lightning. Seas could tick upward to around 5
feet for portions of the waters early on, but should come down
into the 2-4 feet late.
This weekend: Light offshore flow both Saturday and Sunday
mornings will back to south or southwest each afternoon as
diurnal influences from the sea breeze oscillations kick in.
Speeds may reach 15 kt briefly along the Charleston sea breeze
each afternoon/early evening, otherwise light speeds and seas
2-3 ft.
A cold front will move south of the waters early next week and
this will result in surface winds veering onshore across the
waters. The models suggest some potential for tighter gradients
but SCA conditions are not anticipated at this times. Seas will
increase to 3-4 ft by mid week.
&&
.EQUIPMENT...
WFO Charleston SC will only conduct upper-air soundings at 12Z
until further notice due to a shortage of helium.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ330.
&&
NEAR TERM...BSH/JRL
SHORT TERM...
LONG TERM...
AVIATION...JRL
MARINE...BSH
EQUIPMENT...
Hazardous weather outlook, May 31, 3:07 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
407 AM EDT Fri May 31 2019
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-010815-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
407 AM EDT Fri May 31 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: Ahead of an approaching cold front, isolated to
scattered thunderstorms are expected to develop this afternoon and
evening. A few of these thunderstorms could become strong enough to
produce damaging wind gusts and large hail. The best chance for
strong to severe thunderstorms will be across southeast South
Carolina during the afternoon and evening hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-010815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
407 AM EDT Fri May 31 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Strong Thunderstorms: Ahead of an approaching cold front,
thunderstorms are expected to develop inland and move across portions
of the adjacent coastal waters this afternoon and evening. These
thunderstorms could be strong enough to produce strong wind gusts,
mainly for the South Carolina coastal waters including the Charleston
Harbor during the afternoon and evening hours.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 31, 12:17 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
117 PM EDT Fri May 31 2019
GAZ118-119-SCZ047-051-311745-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-
117 PM EDT Fri May 31 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...
At 117 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over I-16/I-95 Interchange, moving east at 25
mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Savannah, Pooler, Bluffton, Wilmington Island, Fort Pulaski National
Monument, I-16/I-95 Interchange, Bellinger Hill Area and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3199 8130 3216 8129 3218 8097 3216 8095
3215 8097 3213 8096 3214 8094 3213 8092
3212 8093 3211 8089 3208 8091 3208 8087
3199 8081 3195 8083
TIME...MOT...LOC 1717Z 269DEG 22KT 3207 8123
MTEThunderstorm Wind, Chatham
- When
- May 31, 12:39 PM EST to 12:40 PM EST
- Where
- Chatham County, 2.44 mi WNW of Vernonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.980, -81.160
A trained spotter reported four large tree limbs down, each around 6 to 8 inches in diameter. Also, a power pole was down off of Abercorn Street and the spotter estimated winds gusting to around 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 31, 20192 injured · $579,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$504,000 · 4 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$106,000 · 1.75 in hail · 15 events
- Flash Flood in Missouri, May 31, 2019$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2019$123,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$13,000 · 2.5 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 31, 2019$18,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in North Carolina, May 31, 20192 in hail · 32 events
- Flash Flooding and Flood in Ohio, May 31, 2019$22,000 · 0.88 in hail · 9 events
- Tornado and Hail in Texas, May 31, 2019$16,000 · EF0 · 10 events
- Flash Flooding and Hail in West Virginia, May 31, 2019$12,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823975.